Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 55, NWS Blacksburg, VA

June 30, 2005Montgomery County, Pulaski County, City of Radford, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 30, 2005, 8:46 PM EDT for Montgomery County, Pulaski County, City of Radford, Virginia. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2005, 8:46 PM EDT (00:46 UTC)
Expired
Jun 30, 2005, 9:30 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Radford, VA, Montgomery County, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:05 PM EDTTSTM WND DMGRadford, VATREES DOWN ON NORTH SIDE OF CITY.
Jun 30, 9:10 PM EDTTSTM WND DMGDublin, VAMULTIPLE TREES DOWN BLOCKING ROUTE 11.
Jun 30, 9:10 PM EDTTSTM WND DMGDublin, VATREES DOWN ON HIGHLAND ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 010046
SVRRNK
VAC121-155-750-010130-
/O.NEW.KRNK.SV.W.0055.050701T0046Z-050701T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 PM EDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
  PULASKI COUNTY IN SOUTHWEST VIRGINIA
  RADFORD IN SOUTHWEST VIRGINIA

* UNTIL 930 PM EDT

* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  WEST OF FAIRLAWN...OR ABOUT 4 MILES NORTHWEST OF RADFORD...AND
  MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...

  DUBLIN...
  FAIRLAWN...
  CHILDRESS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3721 8065 3710 8085 3695 8074 3706 8043

$$

JH
2 follow-up statements
000 
WWUS51 KRNK 010104
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT THU JUN 30 2005

VAC121-155-750-010130-
/O.CON.KRNK.SV.W.0055.000000T0000Z-050701T0130Z/
RADFORD VA-PULASKI VA-MONTGOMERY VA-
903 PM EDT THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EDT FOR 
WESTERN MONTGOMERY AND PULASKI COUNTIES...AS WELL AS THE CITY OF 
RADFORD...

AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RADFORD...MOVING SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FAIRLAWN...GRAYSONTOWN AND CHILDRESS.

LAT...LON 3721 8065 3710 8085 3695 8074 3706 8043

$$
000 
WWUS51 KRNK 010129
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 PM EDT THU JUN 30 2005

VAC121-155-750-010136-
/O.EXP.KRNK.SV.W.0055.000000T0000Z-050701T0130Z/
RADFORD VA-PULASKI VA-MONTGOMERY VA-
926 PM EDT THU JUN 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MONTGOMERY AND 
PULASKI COUNTIES AS WELL AS THE CITY OF RADFORD EXPIRES AT 930 PM 
EDT...

THE SHORT LINE OF SEVERE THUNDERSTORMS CONTINUES TO PUSH SOUTHEAST 
AND SHOULD EXIT THE WARNED AREA AROUND 9:30 PM. TREES WERE REPORTED 
DOWN AROUND DUBLIN SHORTLY AFTER 9:00 PM. A FEW SHOWERS WILL 
CONTINUE TO LINGER ACROSS THE REGION OVER THE NEXT 30 MINUTES TO 1 
HOUR...OTHERWISE THE THREAT OF SEVERE WEATHER IS ENDING AND THE 
WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3721 8065 3710 8085 3695 8074 3706 8043

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:24 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 30, 7:24 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT THU JUN 30 2005

.AVIATION...

BKN LINE OF CONVECTION APCHG THE SE WVA TAF SITES WILL CONT TO
SLOWLY WEAKEN AS IT MOVES ACROSS THE MTNS OVER THE NEXT HOUR OR
SO. HOWEVER EXPECT MVFR/OCNL IFR CONDITIONS AT BLF/LWB THRU ABOUT
02Z BEFORE ACTIVITY FADES INTO -SHRA WITH MVFR/VFR CIGS/VSBYS
PRIOR TO MIDNGT. ELSW...APPEARS TSRA ONLY WDLY SCTD EARLY WITH A
CHC OF A SHRA/TSRA AT ROA BY 02Z AND ELSW 01-04Z BEFORE ACTIVITY
DIMINISHES. THUS WILL INCLUDE TEMPO/VCNTY MENTION AT ERN SITES AND
THEN LOWER ALL EXCEPT ROA TO MVFR/IFR IN FOG/STRATUS 06Z-13Z OR
SO. CIGS/FOG SHOULD QUICKLY ERODE INTO CU/AC UNDER SOME LIMITED HZ
FRI MORNING PRIOR TO PSBLY ANOTHER ROUND OF CONVECTION STARTING
MIDDAY BLF/LWB...AND ELSW 18Z-20Z AHEAD OF THE APCHG COLD FRONT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 335 PM EDT THU JUN 30 2005)

SHORT TERM (TONIGHT THRU FRIDAY NIGHT)...

STORMS FROM THE GRB VLY-NRV-FTHILLS NW NC. THESE STORMS WILL LIKELY
SPREAD TO THE EAST DURING THE EVENING BUT SHOULD REMAIN SCT AT BEST.
SHORTLY AFT SUNDOWN...WEAK RIDGING MOVES THRU THE REGION AND LOSE OF
HEATING WILL SHUT PCPN DOWN. ABUNDANT MOISTURE FOR THESE STORMS TO
WORK WITH AND LIGHT WINDS ALOFT FOR A FEW OF THESE PULSE STORMS TO
PRODUCE LOCALIZED HEAVY DOWNPOURS. FOG ALSO POSSIBLE IN AREAS THAT
SEE RAIN THIS EVENING BUT NOT AS WIDESPREAD AND AS DENSE AS IT WAS
THIS MORNING.

FRIDAY AND FRIDAY NIGHT...
FRONT APPROACHES THE REGION LATE IN THE AFTN. THERE WILL BE ANOTHER
SFC TROF EAST OF THE AREA WHICH WILL PLAY A FACTOR IN TSRA
DEVELOPING DURING THE AFTN. BEST CHC OF TSRA WILL BE IN SE WV MID
MORNING-EARLY AFTN. BY LATE IN THE AFTN UNTIL MIDN...ACTION WHICH TO
THE EAST. CAPE VALUES BELOW 1500 FOR MOST OF THE AREA THEN INCREASE
TO 2000+ EAST OF HWY 29. DYNAMICS IN THE AREA NOT AS IMPRESSIVE WITH
THE LATEST MODEL RUNS...BUT STILL CAN NOT RULE OF ISO SVR. GFS/NAM
SUGGESTING PCPN JUMPING THE FTHILLS TO THE TROF. MORNING ISSUANCE
FROM SPC HAD AREA IN A SLIGHT RISK FOR DAY TWO. AFTN ISSUANCE HAS
PULLED SLIGHT RISK TO THE NORTH.  CONVECTION FIRING UP EAST OF THE
AREA WILL HELP PULL SFC FRONT THRU THE AREA FRI NIGHT.

LONG TERM (SATURDAY THROUGH THURSDAY)...

SATURDAY AND SATURDAY NIGHT...
SOME QUESTION CONCERNING SATURDAY AS WEATHER THE 8H FRONT MOVES THRU
THE REGION OR NOT.  GFS THINKS SO BUT NAM DOES NOT.  WILL LEAN
TOWARDS THE DRY GFS BUT LEAVE AT LEAST A SLIGHT CHC OF TSRA ALONG
THE VA/NC BORDER IF NAM PANS OUT.

SUNDAY THROUGH THURSDAY...
FRONT TO CLEAR THE AREA BY SATURDAY AFTN LEAVING HI PRESSURE IN ITS
WAKE.  THIS HI WILL BRING PICTURE PERFECT CONDITIONS TO THE AREA FOR
THE HOLIDAY WEEKEND (COOLER TEMPS...LESS HUMIDITY...CLEAR/SUNNY
SKIES). HI SLIDES OFF THE EAST COAST ALLOWING RETURN FLOW TO BRING
BACK INCREASING HUMIDITIES AND A CHC FOR AFTN/EVEN TSRA TUESDAY AND
WEDNESDAY.  MAJORITY OF THE TSRA SHOULD GENERATE IN THE MTNS WITH AN
ISO CHC IN THE EAST. BY THE END OF THE SHORTEN WORK WEEK...ANOTHER
FRONT WILL SLIDE THRU THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, Jun 30, 5:49 AM EDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT THU JUN 30 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
549 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY BUT MAY BE NEEDED ON FRIDAY.

AMS

In the hours before

Special weather statement, Jun 30, 5:11 PM EDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT THU JUN 30 2005

VAZ022-302315-
ROANOKE-
INCLUDING THE CITY OF...SALEM
511 PM EDT THU JUN 30 2005

...THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ROANOKE...

A THUNDERSTORM WITH DEADLY LIGHTNING AND VERY HEAVY RAINFALL WILL
AFFECT ROANOKE BETWEEN 5:15 AND 6:00 PM. EXPECT RAINFALL RATES UP
TO 2 INCHES AN HOUR WITH THIS THUNDERSTORM. RAINFALL OF THIS
INTENSITY CAN CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW LYING
AND POOR DRAINAGE AREAS.

BE PREPARED TO MOVE INSIDE WITH THE APPROACH OF THIS STORM AND
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL
STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Jun 30, 8:13 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 PM EDT THU JUN 30 2005

VAZ007-009>013-018>020-WVZ042-044-010130-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-CRAIG-ALLEGHANY-BATH-
MERCER-MONROE-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...BLUEFIELD...UNION
813 PM EDT THU JUN 30 2005

...STRONG THUNDERSTORMS CROSSING THE MOUNTAINS...

A BROKEN LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO PUSH
SOUTHEAST ACROSS SOUTHEAST WEST VIRGINIA AS WELL AS THE SOUTHWEST
MOUNTAINS OF VIRGINIA THROUGH 9:15 PM. THE STRONGEST STORMS WILL
AFFECT SPOTS FROM WESTERN BLAND COUNTY SOUTHEAST INTO PULASKI
COUNTY WHERE VERY HEAVY RAINFALL...WIND GUSTS TO 45 MPH AND SOME
SMALL HAIL MAY OCCUR. OTHER HEAVIER STORMS CAN BE EXPECTED FROM
GILES COUNTY NORTH INTO THE VIRGINIA HIGHLANDS AS WELL AS TAZEWELL
COUNTY IN SOUTHWEST VIRGINIA. SOME OF THESE STORMS MAY ALSO
PRODUCE A QUICK INCH OF RAIN...FREQUENT LIGHTNING...GUSTY WINDS
AND SOME SMALL HAIL.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
WARNINGS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:17 PM EDTSevere Thunderstorm WarningRNKBland28 min
Jul 1, 2:49 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford24 min
Jul 1, 4:18 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville57 min
Jul 1, 4:29 PM EDTSevere Thunderstorm WarningRNKPatrick33 min
Jul 1, 4:53 PM EDTSevere Thunderstorm WarningRNKWythe35 min
Jul 1, 5:12 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville50 min
Jul 1, 5:45 PM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jul 1, 7:37 PM EDTSevere Thunderstorm WarningRNKCraig23 min
Jul 1, 7:50 PM EDTSevere Thunderstorm WarningRNKBotetourt32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.